Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 13, 2018, 1:13 PM EDT for Allegheny County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 1:13 PM EDT (17:13 UTC)
- Expired
- Aug 13, 2018, 3:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:52 PM EDT | FLASH FLOOD | 2 Se Bryant, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649
WGUS51 KPBZ 131713
FFWPBZ
PAC003-131915-
/O.NEW.KPBZ.FF.W.0068.180813T1713Z-180813T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
113 PM EDT MON AUG 13 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
North central Allegheny County in southwestern Pennsylvania...
* Until 315 PM EDT.
* At 113 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Pittsburgh... Penn Hills...
Shaler Township... Hampton Township...
O'hara Township... Fox Chapel...
Etna... Sharpsburg...
Aspinwall... Gibsonia...
Blawnox...
This includes Pennsylvania Turnpike between mile markers 38 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4046 7994 4052 7998 4062 7998 4062 7987
4047 7985
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:01 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 13, 1:01 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 101 PM EDT Mon Aug 13 2018 .SYNOPSIS... Scattered showers and perhaps a rumble of thunder persist through Tuesday. Dry weather should briefly return Wednesday under high pressure before another weather system returns the chance of rainfall late Thursday through Saturday. && .NEAR TERM /THROUGH TUESDAY/... Slow moving showers and thunderstorms on the back side of the mid level low pressure will decrease in coverage toward dusk. With spokes of energy rounding the cyclone can not rule out a shower during the overnight period across western Pennsylvania and northern West Virginia. High res models depict what in the cool season is a TROWAL setup along lake erie, thankfully all the rain associated with that feature will stay north of our area. Tuesday will be more of the same scattered showers and storms during the peak heating hours. Column moistens up with PWATS pushing 1.6" and storm motion remaining less than 10 knots. Hard to pinpoint any particular area, but high water remains a threat and confidence in coverage precludes a flash flood watch. The good thing regarding Tuesday is jet dynamics won't be as favorable being on the anticyclonic shear side so coverage won't be numerous. Under morning sunshine temperatures will climb early and top our in the lower 80s much like today. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Once the diurnal trend sets in Tuesday evening showers will dissipate. H5 heights build to 588dm Wednesday, so once any valley fog erodes look for a very warm afternoon. H8 temps approach 16C which corresponds to values in the upper 80s save for the mountains and north of interstate 80. Wednesday will be the only dry day of the week. A digging mid level trough returns moisture /mid and high clouds/ Wednesday night. This should offset fog formation save for the mountains and deeper river valleys. Thursday is a tricky forecast as a baroclinic zone sets up north of Lake Erie with impulses ridging south of it. There will be plenty of moisture to tap for shower and thunderstorm development. Downbursts are possible given delta thete-e values of 20K between 10-20KFT. For now will keep chance pops, largely because atmosphere will be messy with residual outflow boundaries and they are pegging a lot of DCVA pockets. Could see pop numbers increase as we head through the week, but for now, will keep continuity going perhaps a tweak upward over eastern Ohio. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Highlights: - Wet Weather Returns Thursday night - Saturday - Dry Sunday and Monday - Temperatures above normal GEFS/EPS have a good handle on the late week weather system, but diverge on arrival of the next system just beyond day 7. Surface cold front has been pushed back 12 hours from the forecast late last week. It will be crossing Thursday night into Friday. With this timing, potential for severe weather is very low. There will be plenty of clouds not to mention best upper level dynamics cross through the Great Lakes. GEFS has over a 60% probability of greater than 0.01" of rain which is in lock step with forecast, so may tweak pops a smudge higher given increased confidence. After the front crosses Friday morning, mid level trough remains over the region allowing impulses to cross in northwest flow. Will keep chance pops given cooling aloft interacting with daytime heating. A transitory ridge arrives Sunday and Monday allowing dry weather. H8 temps don't move much over the next seven days, so daytime will be in the lower to mid 80s && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Timed showers and storms based on the hi res guidance, which starts to suggest development by 18-21z but opted to maintain VCTS at this time until confidence is better that any specific terminal will experience a storm. Expect brief MVFR/IFR restrictions in any t-storm, with heavy rain. Activity should greatly diminish to isolated showers/storms by 02Z. Lingering clouds could once again hinder fog development at some locales, although any location that receives rain today and can manage to clear out overnight may of course see visibility restriction. OUTLOOK... Occasional afternoon/evening restrictions are once again possible Tuesday in showers/storms around the lingering upper low. Patchy overnight fog is again possible where rain falls and skies can clear. A mostly VFR Thursday may be followed by restriction potential on Thursday with low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Mon Aug 13 2018 MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>514-140715- Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous slow moving showers and thunderstorms are expected today. Locally heavy rain could result in isolated flooding, especially in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-049-057-058-068-140715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble- 308 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 12:04 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1204 PM EDT MON AUG 13 2018 PAZ022-131630- Armstrong- 1204 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY... At 1203 PM EDT, a strong thunderstorm was located over Ford City, or over Kittanning, moving south at 10 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Kittanning... Ford City... Freeport... West Kittanning... Worthington... West Hills... Manorville... Ford Cliff... Applewold... Lenape Heights... Crooked Creek Lake Park... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968 TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955 34
Local storm report, Aug 13, 12:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM TSTM WND DMG LENAPE HEIGHTS 40.76N 79.52W
08/13/2018 ARMSTRONG PA 911 CALL CENTER
TREES DOWN AROUND MANOR TOWNSHIP, SOME WIRES BROUGHT
DOWN BY TREES FALLING.
&&
EVENT NUMBER PBZ1803363
SKHSpecial weather statement, Aug 13, 12:51 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1251 PM EDT MON AUG 13 2018 PAZ021-073-131715- Westmoreland-Allegheny- 1251 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES... At 1251 PM EDT, a strong thunderstorm was located over Fox Chapel, or near Penn Hills, moving east at 5 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Penn Hills... Ross Township... McCandless Township... Monroeville... Shaler Township... Plum... Hampton Township... Wilkinsburg... New Kensington... Lower Burrell... Harrison Township... This includes the following highways... Pennsylvania Turnpike between mile markers 37 and 55. Parkway North near mile marker 2. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4044 8000 4062 8000 4066 7971 4039 7977 TIME...MOT...LOC 1651Z 270DEG 7KT 4054 7991 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:04 PM EDT | Special Weather Statement | PBZ | Armstrong | 26 min |
| Aug 13, 12:20 PM EDT | Flash Flood Warning | PBZ | Armstrong | 87 min |
| Aug 13, 12:51 PM EDT | Special Weather Statement | PBZ | Allegheny | 24 min |
| Aug 13, 1:08 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 22 min |
| Aug 13, 1:23 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 37 min |
| Aug 13, 1:30 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 30 min |
| Aug 13, 1:40 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 13 min |
| Aug 13, 1:48 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 27 min |
| Aug 13, 2:05 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Jefferson | 115 min |
| Aug 13, 2:11 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 13, 2:13 PM EDT | Special Weather Statement | PBZ | Washington | 32 min |
| Aug 13, 2:19 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 26 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | PBZ | Washington | 32 min |
| Aug 13, 2:49 PM EDT | Special Weather Statement | PBZ | Fayette | 26 min |
| Aug 13, 3:12 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
| Aug 13, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 30 min |
| Aug 13, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 27 min |
| Aug 13, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 23 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.